Tennessee, 2022

Hail in Tennessee, April 17, 2022

April 17, 2022 · NWS MEG · 2 events in 1 county or zone

A cold front stalled across the Mid-South. This was the focus for thunderstorms that produced large hail on Easter Sunday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front stalled across the Mid-South. This was the focus for thunderstorms that produced large hail on Easter Sunday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 17, 5:51 PM CST, 39 minutes earlier.

Area forecast discussion, Apr 17, 5:51 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
651 PM CDT Sun Apr 17 2022

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 340 PM CDT Sun Apr 17 2022/

There are scattered showers with isolated embedded thunderstorms
across the Midsouth, most numerous and heaviest over north
Mississippi with plenty more storms developing and approaching the
Midsouth from Arkansas. So far none have been severe, at least
for the last several hours, but the Storm Prediction still has
most of north Mississippi in a marginal risk for severe
thunderstorms today. Large hail and damaging wind are the most
likely threats. Storms will likely reach their strongest and most
widespread coverage over the next 3-4 hours as we reach peak
heating and a shortwave approaches the Mississippi River. The axis
of the shortwave should reach the Mississippi River around 7 pm
and the Tennessee river before midnight. As the axis passes,
shower and thunderstorms should quickly dissipate.

Monday and Tuesday look dry. There could be a little frost Tuesday
morning near the Tennessee River. High temperatures should be in
the low 60s to low 70s.

A round of showers and thunderstorms is expected to move across
the Midsouth late Wednesday into early Thursday. It does not
appear that this system will result in any severe thunderstorms.

Guidance is in better agreement after midweek, merging on a drier
and warm solution. Temperatures will trend warmer Wednesday into
next weekend. Expect highs around 70 Wednesday and around 80
Thursday with low to mid 80s Friday and Saturday. Showers and
thunderstorms are expected again by Sunday. The GFS is a bit
faster with the arrival of the Sunday storm system.

30

&&

.AVIATION...

Final round of SHRAs and embedded TSRAs will move through the
region this evening. Cigs will lower to IFR overnight and winds
will shift to the north at around 10 kts. Cigs will gradually
improve on Monday, becoming VFR in the afternoon areawide. North
winds will increase to 15 kts with higher gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 17, 4:32 AM CST, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
532 AM CDT Sun Apr 17 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
532 AM CDT Sun Apr 17 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Marginal Risk of Excessive Rainfall exists for the Mid South
today. Localized heavy rain may lead to flash flooding.

A few strong storms will be possible this afternoon and evening.
Gusty winds and hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 17, 1:43 PM CST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
243 PM CDT Sun Apr 17 2022

MSZ012-013-021-172015-
Lafayette MS-Panola MS-Yalobusha MS-
243 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southwestern
Lafayette, northwestern Yalobusha and southern Panola Counties
through 315 PM CDT...

At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Batesville, moving east at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Batesville, Pope, Burgess, Courtland, Shuford, Asa, Eureka Springs
and Chapeltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3421 9010 3441 9005 3442 8960 3408 8967
TIME...MOT...LOC 1943Z 281DEG 26KT 3428 9000

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

SWB
Special weather statement, Apr 17, 2:02 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
302 PM CDT Sun Apr 17 2022

MSZ023-024-172030-
Monroe MS-Chickasaw MS-
302 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of central Chickasaw
and southwestern Monroe Counties through 330 PM CDT...

At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Houston, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Aberdeen, Houston, Prairie, Trebloc, Woodland, Sparta, Binford,
Egypt, Strong, Tabbville, McCondy, Anchor, East Aberdeen, Muldon and
Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3371 8872 3381 8872 3381 8893 3375 8893
      3379 8911 3396 8908 3393 8847 3368 8851
      3368 8859
TIME...MOT...LOC 2001Z 278DEG 27KT 3386 8895

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

SWB
Special weather statement, Apr 17, 2:31 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
331 PM CDT Sun Apr 17 2022

MSZ023-024-172100-
Monroe MS-Chickasaw MS-
331 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of east central
Chickasaw and central Monroe Counties through 400 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prairie, or 8 miles west of Aberdeen, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amory, Aberdeen, Prairie, Hatley, Gattman, Binford, Sipsey Fork, New
Hamilton, Becker, Quincy, Egypt, Splunge, Wise Gap, Athens, East
Aberdeen and Greenwood Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3375 8872 3381 8872 3381 8879 3394 8879
      3400 8822 3375 8825 3374 8833 3372 8833
TIME...MOT...LOC 2031Z 268DEG 24KT 3385 8871

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Apr 17, 3:14 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
414 PM CDT Sun Apr 17 2022

MSZ013-015-022-023-172145-
Lafayette MS-Pontotoc MS-Calhoun MS-Chickasaw MS-
414 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of southeastern
Lafayette, northwestern Chickasaw, northeastern Calhoun and southern
Pontotoc Counties through 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Randolph, or 14 miles southwest of Pontotoc, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pontotoc, Troy, Houlka, Randolph, New Houlka, Algoma, Robbs, Chiwapa,
Van Vleet, Parkersburg, Pannell, Thelma, Matthews, Sarepta, Wallfield
and George P Cossar State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3408 8934 3425 8929 3421 8883 3415 8882
      3393 8887
TIME...MOT...LOC 2113Z 283DEG 27KT 3415 8923

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SJM
Special weather statement, Apr 17, 4:48 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
548 PM CDT Sun Apr 17 2022

ARZ018-172315-
Greene AR-
548 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of Greene County
through 615 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
O'Kean, or 8 miles east of Walnut Ridge, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Paragould, Marmaduke, Crowleys Ridge State Park, Oak Grove Heights,
Lafe, O'Kean, Delaplaine, Fontaine, Evening Star, Walcott, Beech
Grove, Stonewall, Cotton Belt, Bard, Case, Stanford, Gainesville,
Halliday, Light and Walnut Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3602 9084 3604 9084 3605 9083 3608 9082
      3611 9077 3613 9077 3615 9075 3615 9081
      3621 9081 3627 9067 3626 9034 3612 9030
      3605 9041 3597 9084 3599 9085 3599 9086
TIME...MOT...LOC 2247Z 246DEG 26KT 3610 9080

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KRM
Special weather statement, Apr 17, 6:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
714 PM CDT Sun Apr 17 2022

TNZ019-020-048-051-180045-
Crockett TN-Lauderdale TN-Dyer TN-Gibson TN-
714 PM CDT Sun Apr 17 2022

...A strong thunderstorm will impact portions of northwestern
Crockett, Dyer, northern Gibson and northeastern Lauderdale Counties
through 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Unionville, or 11 miles southwest of Dyersburg, moving northeast at
40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Dyersburg, Trenton, Newbern, Dyer, Halls, Kenton, Rutherford,
Chestnut Bluff, Bradleytown, Unionville, Eaton, Friendship, Gates,
Trimble, Yorkville, Tuckers Corner, Grizzard, Edith, Fowlkes and
Lapata.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3619 8893 3601 8880 3579 8955 3596 8964
      3621 8926
TIME...MOT...LOC 0014Z 244DEG 36KT 3592 8951

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KRM

The radar

The Memphis radar (KNQA), 89 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dyer

When
April 17, 6:30 PM CST to 6:40 PM CST
Where
Dyer County, 0.89 mi NW of Dyersburg
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
36.040, -89.390

Hail estimated at 0.75 inches.

Hail, Dyer

When
April 17, 6:30 PM CST to 6:40 PM CST
Where
Dyer County, 0.69 mi N of Dyersburg
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
36.040, -89.380

Hail estimated at 1.25 inches fell on Oakview Avenue in Dyersburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014235, 1014236.